Can Microscopic Colitis Cause Joint Pain?

  • Medical Author:
    Dennis Lee, MD

    Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.

  • Medical Editor: Jay W. Marks, MD
    Jay W. Marks, MD

    Jay W. Marks, MD

    Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.

woman with abdominal pain

Ask the experts

I was tested and told I have microscopic colitis, it seems that i have constant dull pain at bottom of the rib cage, also my joints all over my body are always stiff and sore, could the stiff sore joints, shoulders, hips etc, have anything to do with the microscopic colitis?

Doctor's response

The primary symptom of microscopic colitis is chronic, watery diarrhea . Patients with microscopic colitis can have diarrhea for months or years before the diagnosis is made. The chronic diarrhea of microscopic colitis is different from the acute diarrhea of infectious colitis which typically lasts only days to one week. Some patients with microscopic colitis also report mild abdominal cramps or pain. Blood in the stool is unusual.

Stiff and sore joints are not associated with microscopic colitis; however, there are two issues related to microscopic colitis that may be relevant to your question:

  1. Even though the cause of microscopic colitis is unknown, some doctors suspect that microscopic colitis is an autoimmune disorder similar to the autoimmune disorders that cause chronic ulcerative colitis and Crohn's disease. Patients with autoimmune disorders can develop joint pain and stiffness.
  2. One study has implicated long term (longer than 6 months) use of nonsteroidal antiinflammatory drugs (NSAIDs) as a cause of microscopic colitis, and some patients' diarrhea improves after stopping the NSAIDs. Therefore, patients with chronic joint pain and stiffness might develop microscopic colitis if they use NSAIDs to control their joint symptoms.

Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care

REFERENCE:

"Lymphocytic and collagenous colitis (microscopic colitis): Clinical manifestations, diagnosis, and management"
UpToDate.com


Quick GuideDigestive Disorders: Common Misconceptions

Digestive Disorders: Common Misconceptions

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Reviewed on 8/2/2017

Health Solutions From Our Sponsors